Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Flagstaff, AZ

July 25, 2011Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 25, 2011, 5:34 PM MST for Apache County, Navajo County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 5:34 PM MST (00:34 UTC)
Expired
Jul 25, 2011, 6:15 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS55 KFGZ 260034
SVRFGZ
AZC001-017-260115-
/O.NEW.KFGZ.SV.W.0017.110726T0034Z-110726T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
534 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  WALNUT SIZE.  THIS STORM WAS LOCATED OVER SOUTHWESTERN APACHE
  COUNTY...OR 24 MILES SOUTHEAST OF SHOW LOW...AND MOVING SOUTHWEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS 10 TO 20 MILES SOUTH OF MCNARY AT 610 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3389 10974 3407 10987 3415 10969 3398 10960
TIME...MOT...LOC 0032Z 058DEG 7KT 3403 10971

$$
TC
2 follow-up statements
943 
WWUS55 KFGZ 260046
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST MON JUL 25 2011

AZC001-017-260115-
/O.CON.KFGZ.SV.W.0017.000000T0000Z-110726T0115Z/
NAVAJO AZ-APACHE AZ-
546 PM MST MON JUL 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTHWESTERN APACHE AND EXTREME SOUTHEASTERN NAVAJO COUNTIES...

AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ALONG HIGHWAY 260 NEAR MILE POST 370 AND IS APPROACHING 
STATE ROUTE 473 THAT GOES DOWN TO HAWLEY LAKE OVER SOUTHWESTERN 
APACHE COUNTY...OR 24 MILES SOUTHEAST OF SHOW LOW...MOVING SOUTHWEST 
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWLEY LAKE BY AROUND 600 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR HAWLEY LAKE ET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! THIS STORM IS 
CAPABLE OF PRODUCING WALNUT SIZED HAIL. 

&&

LAT...LON 3389 10974 3407 10987 3415 10969 3398 10960
TIME...MOT...LOC 0041Z 058DEG 7KT 3402 10973

$$
728 
WWUS55 KFGZ 260115
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
615 PM MST MON JUL 25 2011

AZC001-017-260121-
/O.EXP.KFGZ.SV.W.0017.000000T0000Z-110726T0115Z/
NAVAJO AZ-APACHE AZ-
615 PM MST MON JUL 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APACHE AND
EXTREME SOUTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 615 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED...AND IS STILL NEAR HAWLEY LAKE. CAPABLE OF PRODUCING HEAVY 
RAIN SMALL HAIL FROM PENNY TO NICKEL SIZED. RURAL UNIMPROVED ROAD IN 
THE HAWLEY LAKE AREA MAY BECOME IMPASSIBLE DUE TO PONDING OF 
WATER...ESPICIALLY IN LOW LYING AREAS AND AT LOW WATER CROSSING. 

PERSON OUT IN THIS AREA SHOULD STILL TAKE COVER SHELTER IN A STURDY 
BUILDING OR VEHICLE AND DUE NOT ATTEMPT TO CROSS STANDING OR FLOWING 
AREAS OF WATER. 

ONCE AGAIN THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.


LAT...LON 3389 10974 3407 10987 3415 10969 3398 10960
TIME...MOT...LOC 0111Z 058DEG 7KT 3399 10979

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST MON JUL 25 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA.

&&

.DISCUSSION...ACTIVE DAY ACROSS NORTHERN ARIZONA THIS AFTERNOON WITH
LOCALIZED HEAVY RAIN. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL PERSIST INTO THIS EVENING. GENERAL STORM MOTION IS
NORTHWEST AT 8 TO 10 MPH.

MOISTURE REMAINS IN PLACE FOR THE NEXT FEW DAYS AND SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING. A MINOR
DRYING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY FOR THE
WESTERN PORTION OF AZ...BUT MOISTURE WILL LIKELY REMAIN IN PLACE
ACROSS THE EASTERN PART OF THE STATE. CURRENT MODEL TRENDS INDICATE
THAT MOISTURE WILL SURGE BACK OVER ALL OF NORTHERN ARIZONA THIS
WEEKEND FOR AN UPSWING IN THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AZ THROUGH 06Z. AFTER
06Z...THUNDERSTORM COVERAGE WILL DECREASE WITH THE BEST CHANCE OF
CONTINUING STORMS EXPECTED SOUTH OF A KCMR TO KSJN LINE. EXPECT
MVFR/LCL IFR CONDITIONS NEAR HEAVY SHOWERS AND STORMS ALONG WITH
ERRATIC AND GUSTY WIND GUSTS UP TO 35KT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MAS
AVIATION................MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 25, 4:30 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST MON JUL 25 2011

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL RESULTING
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. A
SLIGHT DRYING TREND IS POSSIBLE FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 25, 12:38 PM MST, 4 hours 56 minutes before
AZZ012-015-252230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1238 PM MST MON JUL 25 2011

...HEAVY RAIN OVER SLATE MOUNTAIN AND DEADMAN WASH...

THUNDERSTORMS HAVE PRODUCED TWO TO THREE INCHES OF RAIN OVER THE
SLATE MOUNTAIN AREA...KENDRICK PARK AREA...AND THE DEADMAN WASH
DRAINAGE NEAR HIGHWAY 180 AND HIGHWAY 89. THIS HEAVY RAIN MAY CAUSE
RUNNING WATER OVER FOREST SERVICE ROADS AND DOWN DEADMAN WASH.
Special weather statement, Jul 25, 3:41 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST MON JUL 25 2011

AZZ040-252330-
APACHE AZ-
341 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 430 PM MST

AT 332 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES SOUTH OF
CHAMBERS...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  CHAMBERS
  INTERSTATE 40 IN THE VICINITY OF CHAMBERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3519 10953 3523 10936 3506 10934 3503 10943
TIME...MOT...LOC 2239Z 158DEG 08KT 3518 10943

41
Local storm report, Jul 25, 4:16 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 PM MST MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       8 NE FLAGSTAFF          35.27N 111.52W
07/25/2011  U0.00 INCH       COCONINO           AZ   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED INCREASED FLOW WITH ROCKS
            AND MUD ALONG CAMPBELL AVE. AND COPELAND LN. MOSTLY
            NUISANCE FLOODING WITH WATER AND MUD REMAINING WITHIN
            DRAINAGE DITCHES.

&&

EVENT NUMBER FGZ1100202

MCS
Special weather statement, Jul 25, 4:44 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
444 PM MST MON JUL 25 2011

AZZ014-017-260030-
APACHE AZ-
444 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 530 PM MST

AT 437 PM MST...NATIONAL WEATHER DOPPLER RADAR DETECTED THAT A
STRONG THUNDERSTORM WAS 7 MILES EAST OF VERNON...MOVING NORTHWEST AT
10 MPH.

HAIL SIZE FROM PENNY TO NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN WITH RAINFALL RATES FROM 1 TO 1.5 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
   VERNON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND BY WIND
GUSTS UP TO 45 MPH. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3429 10979 3439 10953 3417 10941 3408 10960
TIME...MOT...LOC 2341Z 148DEG 11KT 3423 10958

TC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 25, 5:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo35 min
Jul 25, 6:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 25, 6:31 PM MSTAreal Flood AdvisoryFGZApache, Navajo74 min
Jul 25, 6:39 PM MSTFlash Flood WarningFGZApache, Navajo111 min
Jul 25, 6:56 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 25, 7:02 PM MSTFlash Flood WarningFGZNavajo84 min
Jul 25, 7:29 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 25, 8:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 25, 9:05 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Jul 25, 9:35 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 25, 10:22 PM MSTAreal Flood AdvisoryFGZNavajo53 min
Jul 26, 3:42 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo15 hr
Jul 26, 12:01 PM MSTFlash Flood WarningFGZApache119 min
Jul 26, 2:08 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 26, 2:48 PM MSTSpecial Weather StatementFGZApache57 min
Jul 26, 3:09 PM MSTAreal Flood AdvisoryFGZApache42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.